Thunderstorm Wind, Haakon
- When
- June 29, 6:08 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm briefly became severe over southern Haakon County and produced wind gusts to 60 mph in the Philip area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Haakon County and produced wind gusts to 60 mph in the Philip area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 4:36 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 536 PM MDT Fri Jun 29 2018 .DISCUSSION...(This Evening Through Friday) Issued at 318 PM MDT Fri Jun 29 2018 Current surface analysis shows low pressure over southeast SD, with cold front now just east of the forecast area. Upper level analysis shows large scale trough centered over the Northern Rockies, with southwest flow over the Northern Plains. Skies are variably cloudy across the area, the most sun to the east of the Black Hills. Temps right now are in the mid 70s to mid 80s. Thunderstorms have developed over northeast WY, with a couple being severe right now. More showers and storms are developing further south across eastern WY. Activity is moving east- northeast. A favorable severe weather threat remains in place through this evening as storms spread east across the rest of the area. A good amount of moisture in the low to mid levels remains across the area, with SBCAPE values ranging from around 1500 j/kg over northeast WY to over 2000 j/kg over parts of southwest and south central SD. Shear is sufficient for supercells, especially across western and southern portions of the forecast area. Cap looks to remain strong to the east of the Black Hills this afternoon, with most of the activity moving into these areas this evening. There is a strong likelihood that the activity will consolidate into a MCS as it moves into/through western SD late this afternoon and this evening. Main threats with severe storms will be large hail and strong wind gusts, but an isolated tornado threat is also expected from northeast WY to southwest SD. Saturday looks to be cool, mainly cloudy. and showery, especially across the Black Hills and southern SD, as the trough moves across the Northern Plains. Some thunderstorms are also expected, especially across southern SD. A strong storm or two is possible toward south central SD, but the severe threat looks minimal at this time. Highs will only be in the upper 60s to upper 70s. Showers will end Saturday evening with a dry and seasonably warm Sunday on tap. Highs on Sunday will be in the mid 70s to mid 80s. Next week looks to be very warm to hot with mainly dry conditions for most areas as a ridge builds over the Plains into the midwest states. Temperatures will be above average for much of the week, highs in the 80s and 90s, with Independence Day possibly being the warmest day of the week. Southwest flow on the back side of the ridge could bring weak energy aloft at times with mainly isolated storms possible, especially mid to late week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 536 PM MDT Fri Jun 29 2018 Showers and thunderstorms will continue to track east across western SD this evening, some likely severe with hail and very strong winds. Areas of MVFR and brief IFR conditions are expected in the stronger storms early this evening. Isolated to scattered showers and storms are then expected overnight into Saturday, mainly from northeast WY to southern SD. Areas of MVFR/IFR conditions are expected late tonight into Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 238 AM MDT Fri Jun 29 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 238 AM MDT Fri Jun 29 2018 /338 AM CDT Fri Jun 29 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous thunderstorms will move across the area this afternoon into tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday, mainly south of Interstate 90. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL LEAD 44.35N 103.77W
06/29/2018 M3.00 INCH LAWRENCE SD PUBLIC
BROKEN HOUSE WINDOWS
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL EDGEMONT 43.30N 103.83W
06/29/2018 M1.00 INCH FALL RIVER SD TRAINED SPOTTER
LOT OF PEA SIZE HAIL WITH SOME QUARTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 12 S FAITH 44.85N 102.04W
06/29/2018 E1.00 INCH MEADE SD TRAINED SPOTTER
0624 PM TSTM WND GST 12 S FAITH 44.85N 102.04W
06/29/2018 E60 MPH MEADE SD TRAINED SPOTTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
06/29/2018 M58 MPH CUSTER SD DEPT OF HIGHWAYS
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 SE WIND CAVE VISITORS 43.52N 103.40W
06/29/2018 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
06/29/2018 M63 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
JJThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761354.